Indiana, 2013Flood in Indiana, April 21 to 22, 2013
April 21 to 22, 2013 · NWS IND · 1 event in 1 county or zone
Record to near record rainfall for April fell in much of west central and north central Indiana. This included locations immediately north and west of Indianapolis, where monthly rainfall totals ranged from 8 to more than 12 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Record to near record rainfall for April fell in much of west central and north central Indiana. This included locations immediately north and west of Indianapolis, where monthly rainfall totals ranged from 8 to more than 12 inches.
For Indiana overall, there was a rather sharp cutoff for the heavy rainfall during April. East central and southern Indiana areas south and east of a line from Vincennes to Richmond were relatively dry and received only 3 to 5 inches of rainfall during the month. Areas north and west of this line received excessive rainfall that ranged from 6 to more than 12 inches.
The worst river flooding was along the Wabash River. High water inundated more than 60 vehicles at a West Lafayette apartment complex. In Vigo County, levees along the Wabash River south of Terre Haute overtopped and/or partially failed. In the Vincennes area levees on both the Indiana and Illinois sides held. The Illinois levee last failed in June 2008.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 21, 1:59 PM EST, 46 minutes earlier.
Area forecast discussion, Apr 21, 1:59 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EDT SUN APR 21 2013
.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM...LONG TERM AND HYDROLOGY
SECTIONS HAVE BEEN UPDATED BELOW
&&
.SYNOPSIS...
ISSUED AT 256 PM EDT SUN APR 21 2013
A COLD FRONT WILL BRING ANOTHER ROUND OF RAIN TO CENTRAL INDIANA
MAINLY ON TUESDAY AND TUESDAY NIGHT. ANOTHER FRONT WILL BRING MORE
CHANCES FOR RAIN FOR NEXT WEEKEND.
TEMPERATURES WILL BE NEAR NORMAL MONDAY AND AGAIN NEXT WEEKEND...BUT
BELOW NORMAL READINGS CAN BE EXPECTED IN BETWEEN.
&&
.NEAR TERM /LATE THIS AFTERNOON AND TONIGHT/...
ISSUED AT 256 PM EDT SUN APR 21 2013
AREAS OF HIGH CLOUDS WILL CONTINUE TO STREAM ACROSS CENTRAL INDIANA
THROUGH TONIGHT. OVERALL PARTLY CLOUDY SHOULD COVER IT. WINDS WILL
DECREASE DURING THE NIGHT AS HIGH PRESSURE SLIDES BY TO THE
NORTHEAST. WINDS SHOULD NOT GO CALM AT MANY AREAS THOUGH.
MODELS ALL AGREE THAT TEMPERATURES WILL DIP INTO THE MID AND UPPER
30S TONIGHT. SOME CLOUDS WILL BE AROUND...AND WINDS WILL STAY UP A
BIT ESPECIALLY SOUTH AND WEST. HOWEVER...THE NORTHEAST FORECAST AREA
WILL BE CLOSER TO THE HIGH PRESSURE AND THUS WILL SEE THE LIGHTEST
WINDS AND COOLER TEMPERATURES. THUS WILL ISSUE A FROST ADVISORY FOR
THE NORTHEAST FORECAST AREA FOR LATE TONIGHT.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
ISSUED AT 256 PM EDT SUN APR 21 2013
FOCUS IS ON CHANCES FOR RAIN DURING THE PERIOD. MODELS ARE SIMILAR
FOR THE MOST PART...ALTHOUGH THERE ARE SOME TIMING DIFFERENCES WITH
THE COLD FRONT. WILL TAKE AN AVERAGE...WHICH ENDS UP CLOSE TO THE
GFS FOR MANY PARAMETERS.
EXPECT SOME INCREASE IN CLOUDS ON MONDAY BUT STILL EXPECT PARTLY
CLOUDY OVERALL. TEMPERATURES WILL WARM AS WARM ADVECTION KICKS
IN...BUT WITH A SOUTHEAST WIND WILL TREND TOWARD THE COOLER OF THE
MOS NUMBERS AT MOST LOCATIONS. THIS IS STILL IN THE UPPER 60S MOST
AREAS.
CLOUDS WILL THICKEN MONDAY NIGHT. MODELS CONTINUE TO SLOW ARRIVAL OF
COLD FRONT...AND MOISTURE AND FORCING APPEAR TO BE LACKING MOST
AREAS EVEN BY LATE MONDAY NIGHT. THUS WILL TRIM BACK POPS MONDAY
NIGHT AND ONLY GO SLIGHT/LOW CHANCE ACROSS THE FAR WEST. WITH THE
SLOWER ARRIVAL OF THICKER CLOUDS AND PRECIPITATION...TRENDED TOWARD
THE COOLER MAV NUMBERS FOR LOW TEMPS.
AS THE COLD FRONT APPROACHES TUESDAY WINDS WILL BECOME SOUTHWEST AND
PUMP MORE MOISTURE INTO THE AREA. WILL GRADUALLY RAMP UP POPS DURING
THE DAY TUESDAY...WITH LIKELY POPS NORTHWEST BY LATE IN THE DAY.
THE FRONT WILL MOVE THROUGH TUESDAY NIGHT. PLENTY OF MOISTURE AND
FORCING...WITH 50KT PLUS LOW LEVEL JET...AN UPPER JET...AND DECENT
FRONTOGENETICAL FORCING. WILL GO LIKELY TO CATEGORICAL POPS ACROSS
THE AREA.
WILL KEEP LOW POPS DURING THE MORNING WEDNESDAY TO ACCOUNT FOR ANY
LINGERING RAIN BEHIND THE FRONT. WEDNESDAY AFTERNOON LOOKS DRY BUT
COOL.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ISSUED AT 256 PM EDT SUN APR 21 2013
CHILLY START TO THE EXTENDED IN THE WAKE OF THE COLD FRONTAL PASSAGE
ON WEDNESDAY. HIGH PRESSURE WILL PASS BY TO THE SOUTHWEST ON
WEDNESDAY NIGHT...WITH LOW PRESSURE AND ANOTHER COLD FRONT MOVING
INTO THE GREAT LAKES THURSDAY. THE LOW WILL TRACK WELL NORTH OF THE
REGION WITH MOST OF THE FORCING ALONG THE FRONT FOCUSED TO THE NORTH
OF THE FORECAST AREA AS WELL. MAIN IMPACT FROM THE PASSAGE OF THE
THURSDAY COLD FRONT WILL BE TO PROVIDE A REINFORCING SHOT OF COOL
AIR THAT WILL LAST INTO EARLY FRIDAY. LOWS BOTH WEDNESDAY AND
THURSDAY NIGHTS IN THE 30S SUGGESTIVE OF SOME FROST POTENTIAL...WITH
THURSDAY NIGHT BEING THE BETTER OF THE TWO NIGHTS AS HIGH PRESSURE
REESTABLISHES OVER THE REGION.
THE HIGH WILL QUICKLY SHIFT EAST DURING THE DAY FRIDAY WITH RETURN
FLOW DEVELOPING ON THE BACK SIDE. STILL PLENTY OF MODEL DISAGREEMENT
AT THIS POINT WITH REGARDS TO THE PASSAGE OF AN UPPER WAVE THROUGH
THE OHIO VALLEY OVER THE WEEKEND AND POTENTIAL FOR ADDITIONAL
RAINFALL. THE GLOBAL MODELS CONTINUE TO FAVOR A MORE SUPPRESSED
TRACK TO THE SYSTEM WITH A STRONGER UPPER LOW CLOSING OFF OVER THE
TENNESSEE VALLEY OVER THE WEEKEND. THE OP GFS AND SEVERAL OF ITS
ENSEMBLE MEMBERS ON THE OTHER HAND CONTINUES TO SHOW A MORE OPEN
WAVE ALOFT AND GREATER IMPACTS ACROSS THE FORECAST AREA. WITH THE
HIGH UNCERTAINTY STILL PRESENT...WILL CONTINUE WITH LOW CHANCE POPS
SATURDAY AND SUNDAY. HIGHS WILL RECOVER BACK TO NEAR NORMAL IN THE
60S FOR THE WEEKEND.
&&
.AVIATION /DISCUSSION FOR 211800Z TAF ISSUANCE/...
ISSUED AT 118 PM EDT SUN APR 21 2013
VFR CONDITIONS EXPECTED THROUGHOUT THE FORECAST PERIOD.
E/SE FLOW AND A HIGH PRESSURE RIDGE TO THE EAST KEEPING DRY AIR
ACROSS THE FORECAST AREA THIS AFTERNOON WITH JUST SOME MID AND
HIGH LEVEL CLOUD COVER. THE MID AND HIGH LEVEL CLOUDS WILL PERSIST
THROUGHOUT THE FORECAST PERIOD. AS THE LOW LEVEL FLOW VEERS TO A
MORE S/SE DIRECTION ON MONDAY MORNING...MAY BEGIN TO SEE SOME CU
DEVELOP TOWARDS THE END OF THE FORECAST PERIOD AS WELL.
&&
.HYDROLOGY...
FLASH FLOOD WATCH FOR VIGO COUNTY IS FOR POTENTIAL OF WATER
OVERTOPPING A LEVEE THERE. WILL CONTINUE TO MONITOR FOR POTENTIAL
FLASH FLOODING WARNINGS.
ALSO...WITH PRECIPITABLE WATER VALUES OVER 150 PERCENT OF NORMAL
TUESDAY NIGHT...COULD BE POCKETS OF HEAVY RAIN. THIS WOULD EXTEND
THE CURRENT FLOODING PROBLEMS AND CREATE NEW PROBLEMS FOR SOME
STREAMS. WILL CONTINUE TO MONITOR.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 8 AM EDT MONDAY FOR INZ031-038>042-
048-049-057.
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR INZ051.
&&
SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....RYAN
AVIATION...RYAN
HYDROLOGY...50
Hazardous weather outlook, Apr 21, 2:39 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
339 PM EDT SUN APR 21 2013
INZ021-028-029-035-043-044-047-051>054-060-061-067-068-070-071-
221945-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-MARION-VIGO-
CLAY-OWEN-MORGAN-SULLIVAN-GREENE-KNOX-DAVIESS-LAWRENCE-JACKSON-
339 PM EDT SUN APR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: FLOODING.
HAZARDS: SOME FLOODED ROADS AND STREAMS. RIVER FLOODING.
TIMING: FLOODING ONGOING.
DISCUSSION: FLOODING CONTINUES IN SOME LOCATIONS. SOME ROADS ARE
FLOODED AND CLOSED AS CREEKS AND RIVERS HAVE RUN OUT OF THEIR
BANKS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENTS FOR MORE
INFORMATION ON RIVER FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OUTLOOK: A PAIR OF WEATHER SYSTEMS MAY BRING MORE THUNDERSTORMS
MONDAY NIGHT INTO TUESDAY NIGHT AND AGAIN SATURDAY TO CENTRAL
INDIANA. SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT IN
ALL THUNDERSTORMS. THE RAIN MAY PROLONG THE RIVER FLOODING. RIVER
FLOODING WILL BE ONGOING MUCH OF NEXT WEEK. PLEASE SEE THE LATEST
HYDROLOGICAL STATEMENTS FOR MORE INFORMATION ON RIVER FLOODING.
DISCUSSION: COLD FRONTS ADVANCING TOWARD CENTRAL INDIANA MAY BRING
MORE THUNDERSTORMS TO CENTRAL INDIANA STARTING MONDAY NIGHT AND
CONTINUING THROUGH TUESDAY NIGHT AND ALSO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE WELCOME TO REPORT OBSERVED FLOODING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ030-036-037-045-046-055-056-062>065-069-072-221945-
CLINTON-MONTGOMERY-BOONE-PUTNAM-HENDRICKS-JOHNSON-SHELBY-MONROE-
BROWN-BARTHOLOMEW-DECATUR-MARTIN-JENNINGS-
339 PM EDT SUN APR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HAZARDS: NONE.
TIMING: NONE.
DISCUSSION: HIGH PRESSURE WILL PROVIDE DRY AND COOL WEATHER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OUTLOOK: A PAIR OF WEATHER SYSTEMS MAY BRING MORE THUNDERSTORMS
MONDAY NIGHT INTO TUESDAY NIGHT AND AGAIN SATURDAY TO CENTRAL
INDIANA. SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT IN
ALL THUNDERSTORMS. THE RAIN HAS THE POTENTIAL TO CAUSE SOME
FLOODING TO RETURN.
DISCUSSION: COLD FRONTS ADVANCING TOWARD CENTRAL INDIANA MAY BRING
MORE THUNDERSTORMS TO CENTRAL INDIANA STARTING MONDAY NIGHT AND
CONTINUING THROUGH TUESDAY NIGHT AND ALSO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ031-038>042-048-049-057-221945-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-
RUSH-
339 PM EDT SUN APR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: AREAS OF FROST.
HAZARDS: FROST WHICH MAY DAMAGE OR KILL UNPROTECTED PLANTS.
TIMING: LATE TONIGHT.
DISCUSSION: HIGH PRESSURE WILL PROVIDE DRY AND COOL
WEATHER...WHICH WILL LEAD TO AREAS OF FROST LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OUTLOOK: A PAIR OF WEATHER SYSTEMS MAY BRING MORE THUNDERSTORMS
MONDAY NIGHT INTO TUESDAY NIGHT AND AGAIN SATURDAY TO CENTRAL
INDIANA. SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT IN
ALL THUNDERSTORMS. THE RAIN COULD RESULT IN SOME FLOODING IN AREAS
THAT RECENTLY SAW FLOODING.
DISCUSSION: COLD FRONTS ADVANCING TOWARD CENTRAL INDIANA MAY BRING
MORE THUNDERSTORMS TO CENTRAL INDIANA STARTING MONDAY NIGHT AND
CONTINUING THROUGH TUESDAY NIGHT AND ALSO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Local storm report, Apr 21, 10:45 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1145 AM EDT SUN APR 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLOOD ARCADIA 40.17N 86.02W
04/20/2013 HAMILTON IN BROADCAST MEDIA
*** 1 FATAL *** 42 YEAR OLD MAN DIED WHEN HIS VEHICLE
ENTERED A FLOODED ROAD ON MT. PLEASANT ROAD NEAR 266TH
STREET.
&&
MDRFlood, Vigo
- When
- April 21, 2:45 PM EST to April 22, 11:00 AM EST
- Where
- Vigo County, 2.2 mi WSW of Prairieton to 2.33 mi NNE of Hutton
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.352, -87.514
The Honey Creek Levee Board Chairman reported three or four locations where water was overtopping the levee.
Moving water, a few feet deep, was observed over the road near the intersection of Robertson Road, Cantrell Drive, and Arbuckle Place. This is near the location where the Honey Creek Levee and Greenfield Bayou join.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in South Dakota, April 21 to 22, 201311 events
- Heavy Snow in Montana, April 21, 20137 events
- Winter Storm in Montana, April 21 to 22, 20137 events
- Winter Weather in Colorado, April 21 to 23, 20135 events
- Heavy Snow in Wyoming, April 21 to 22, 20133 events
- Frost and Freeze in Virginia, April 21, 20131 event
- Frost and Freeze in Maryland, April 21, 20131 event
- Winter Storm in Wyoming, April 21 to 22, 20131 event
- Waterspout in Gulf of Mexico, April 21, 20131 event
- High Wind in South Carolina, April 21, 2013$10,000 · 55 kt wind · 1 event
- High Wind in Georgia, April 21, 2013$10,000 · 1 event
- Winter Weather in Idaho, April 21, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449869.